Excerpted from an article in Pediatrics.aapublications.org: "Hallucinations and Other Psychotic Symptoms Associated with the Use of Attention-Deficit/Hyperactivity Disorder Drugs in Children" from contributors: Andrew D. Mosholder, MD, MPH, Kate Gelperin, MD, MPH, Tarek A. Hammad, MD, PhD, MSc, MS, Kathleen Phelan, RPh, Rosemary Johann-Liang, MD
The US Food and Drug Administration requested manufacturers of drugs approved for attention-deficit/hyperactivity disorder or with active clinical development programs for that indication to search their electronic clinical trial databases for cases of psychosis or mania using prespecified search terms. The manufacturers supplied descriptions of clinical trials, numbers of patients exposed to study drug, and duration of exposure to permit calculations of incidence rates. Independently, cases of psychosis or mania in children and adults for drugs used to treat attention-deficit/hyperactivity disorder from the Food and Drug Administration Adverse Event Reporting System safety database were analyzed. Manufacturers were asked to conduct similar analyses of their postmarketing surveillance databases.
RESULTS. We analyzed data from 49 randomized, controlled clinical trials in the pediatric development programs for these products. A total of 11 psychosis/mania adverse events occurred during 743 person-years of double-blind treatment with these drugs, and no comparable adverse events occurred in a total of 420 person-years of placebo exposure in the same trials. The rate per 100 person-years in the pooled active drug group was 1.48. The analysis of spontaneous post marketing reports yielded 800 reports of adverse events related to psychosis or mania. In 90% of the cases, there was no reported history of a similar psychiatric condition. Hallucinations involving visual and/or tactile sensations of insects, snakes, or worms were common in cases in children.
CONCLUSIONS. Patients and physicians should be aware that psychosis or mania arising during drug treatment of attention-deficit/hyperactivity disorder may represent adverse drug reactions.
Overall, nearly half of the post marketing spontaneous reports involved children 10 years of age. The occurrence of psychosis or mania-type symptoms in young children may be particularly traumatic and undesirable, both to the child and the parents. It may help mitigate parental/patient anxiety if the prescribing physician discussed before starting treatment that the emergence of psychosis or mania-type symptoms during treatment may be because of an adverse reaction from the drugs themselves. Based on recommendations of the PAC in 2006, the FDA asked ADHD drug manufacturers to add new warnings for cardiovascular and psychiatric adverse effects to the US package inserts for each of these products.